Hail, Garfield
- When
- April 11, 1:50 AM CST
- Where
- Garfield County, Hunter
- Measured
- 1.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 36.560, -97.660
A large complex of thunderstorms moved south-southeast across northern Oklahoma on the early morning of April 11. One thunderstorm intensified over Garfield County and resulted in a golfball size hail report at Hunter at 2:30am CDT.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
A large complex of thunderstorms moved south-southeast across northern Oklahoma on the early morning of April 11. One thunderstorm intensified over Garfield County and resulted in a golfball size hail report at Hunter at 2:30am CDT. This storm remained intense across parts of Garfield and Kingfisher County through 4:00am, but no additional reports were received.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Apr 10, 10:51 PM CST, 2 hours 59 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 1151 PM CDT TUE APR 10 2012 .AVIATION... EAST TO NORTHEAST WINDS WITH DRIER AIR MAY KEEP CEILINGS IN THE VFR CATEGORY ACROSS CENTRAL/NORTH CENTRAL AND PERHAPS NORTHWEST OKLAHOMA OVERNIGHT AND THURSDAY. SOUTHERN OKLAHOMA AND NORTH TEXAS MAY SEE MVFR CEILINGS DEVELOP AFTER 9Z WITH SOME LIGHT FOG...AS HUMIDITY IS RATHER HIGH. CONVECTION ACROSS TEXAS PANHANDLE SHOULD PROPAGATE SOUTHWARD OVERNIGHT WITH OTHER SCATTERED SHOWERS AND STORMS DEVELOPING ACROSS SOUTHERN KANSAS AND NORTHERN OKLAHOMA. STORMS THURSDAY AFTERNOON SHOULD FORM WELL WEST OF THE FA AND MOVE INTO WESTERN OKLAHOMA AFTER 4Z. && .PREV DISCUSSION... /ISSUED 847 PM CDT TUE APR 10 2012/ UPDATE... REMOVED RAIN CHANCES ACROSS SOUTH OKLAHOMA AND WESTERN NORTH TEXAS FOR THE REST OF TONIGHT. ALSO...ADJUSTED SKY COVER. DISCUSSION... SHOWERS AND THUNDERSTORMS MAY DEVELOP NORTH OF I-40 AFTER MIDNIGHT. MADE THE CHANGES ABOVE AS LATEST RADAR AND SATELLITE IMAGERY INDICATED NO RADAR ECHOES AND SOME CLOUD COVER OVER THE AREA. APPEARS THE CAP IS TOO STRONG FOR ANY ROBUST DEVELOPMENT THIS EVENING. BELIEVE CLOUDS WILL INCREASE AFTER MIDNIGHT...EXCEPT PERHAPS WESTERN NORTH TEXAS. BASED ON LATEST MODEL GUIDANCE INCLUDING THE HRRR...KEPT 20 TO 30 PERCENT CHANCE OF SHOWERS AND STORMS NORTH OF I-40 AFTER MIDNIGHT AS THE LOW LEVEL JET MAY ALLOW FOR ELEVATED STORMS TO DEVELOP IN A MOIST AND UNSTABLE AIRMASS. WITH MUCAPE 1000-1500 J/KG AND STEEP MID LEVEL LAPSE RATES...A FEW STORMS COULD PRODUCE LARGE HAIL IF THEY CAN DEVELOP. THERE IS A LOW CHANCE FOG MAY DEVELOP OVER THE AREA LATE TONIGHT INTO WEDNESDAY MORNING...BUT DID NOT MENTION DUE TO LOW CONFIDENCE AS STRATUS MAY DEVELOP INSTEAD OF FOG. PRODUCTS HAVE BEEN UPDATED. MBS PREV DISCUSSION... /ISSUED 646 PM CDT TUE APR 10 2012/ AVIATION... EXPECT STORMS IN TEXAS PANHANDLE TO DECREASE IN COVERAGE OVER THE NEXT TWO HOURS WITH THE LOSS OF HEATING. CEILINGS THIS EVENING ARE MAINLY VFR AND SOME MVFR CEILINGS MAY FORM BY 9-12Z WEDNESDAY WITH EAST TO SOUTHEAST FLOW. PREV DISCUSSION... /ISSUED 239 PM CDT TUE APR 10 2012/ DISCUSSION... A FEW THUNDERSTORMS MAY DEVELOP LATE THIS AFTERNOON/EVENING ACROSS PORTIONS OF THE FA. THERE IS VERY LITTLE UPPER SUPPORT FOR THE DEVELOPMENT OF CONVECTION. HOWEVER... SFC HEATING... UPSLOPE FLOW... AND CONVERGENCE ALONG A COUPLE OF BOUNDARIES LOCATED OVER THE FA MAY PROVIDE ENOUGH LIFT FOR A FEW STORMS TO DEVELOP. IF STORMS DO DEVELOP... THERE IS ENOUGH INSTABILITY FOR SOME SEVERE STORMS TO BE POSSIBLE PRODUCING LARGE HAIL AND GUSTY WINDS. SHOWERS AND THUNDERSTORMS WILL REMAIN POSSIBLE OVERNIGHT INTO EARLY NEXT WEEK. UPPER SUPPORT WILL AGAIN BE WEAK WEDNESDAY AS THE RIDGE CONTINUES TO AFFECT THE REGION. HOWEVER... A DISTURBANCE MAY MOVE THROUGH THE FLOW TO ADD ADDITIONAL LIFT TOMORROW FOR THUNDERSTORM DEVELOPMENT. MID AND UPPER LEVEL SUPPORT IS EXPECTED TO IMPROVE LATE THIS WEEK THROUGH EARLY NEXT WEEK. MODELS SHOW THE UPPER RIDGE SHIFTING EAST AS UPPER TROUGH MOVES INTO THE WESTERN U.S. LEADING TO SOUTHWEST FLOW OVER THE REGION THROUGH AT LEAST THE WEEKEND. IMPULSES/SHORTWAVES MOVING THROUGH THIS FLOW WILL PROVIDE LIFT TO THE AREA. A DRYLINE IS ALSO EXPECTED TO SET UP WEST OF OR IN THE FA LATE THIS WEEK INTO THE WEEKEND PROVIDING A FOCUS FOR THUNDERSTORMS DEVELOPMENT. SEVERE STORMS WILL REMAIN POSSIBLE THROUGH AT LEAST THE WEEKEND WITH WIND SHEAR INCREASING LATE THIS WEEK INTO THE WEEKEND. THE UPPER TROUGH IS EXPECTED TO EVENTUALLY MOVE ACROSS THE CENTRAL U.S. EARLY NEXT WEEK BRINGING AT LEAST A BRIEF BREAK TO SHOWER AND THUNDERSTORM CHANCES. && .PRELIMINARY POINT TEMPS/POPS... OKLAHOMA CITY OK 56 71 54 74 / 20 20 50 20 HOBART OK 58 76 57 76 / 10 30 50 20 WICHITA FALLS TX 61 83 60 82 / 10 30 50 20 GAGE OK 53 63 56 79 / 20 30 50 20 PONCA CITY OK 49 62 50 71 / 30 30 50 50 DURANT OK 59 77 53 75 / 10 20 40 30 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...NONE. TX...NONE. &&
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORMAN OK
817 PM CDT TUE APR 10 2012
OKZ004>048-050>052-TXZ083>090-111000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-WASHITA-
CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-POTTAWATOMIE-
SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-COMANCHE-STEPHENS-
GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-CARTER-JOHNSTON-ATOKA-
LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-
ARCHER-CLAY-
817 PM CDT TUE APR 10 2012
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...TONIGHT...
THUNDERSTORM OUTLOOK...
A FEW STRONG TO SEVERE THUNDERSTORMS WITH LARGE HAIL ARE POSSIBLE
MAINLY AFTER MIDNIGHT CDT NORTH OF I-40.
DISCUSSION...
A WEAK FRONT HAS STALLED NEAR THE RED RIVER AND WILL REMAIN THERE
TONIGHT. ELEVATED MOIST UNSTABLE AIR IN COMBINATION WITH AN INCREASING
LOW LEVEL JET MAY CAUSE ISOLATED TO SCATTERED THUNDERSTORMS TO DEVELOP
WELL NORTH OF THE FRONT LATER TONIGHT...PARTICULARLY OVER NORTH OKLAHOMA.
IF STORMS DEVELOP TONIGHT...LARGE HAIL UP TO THE SIZE OF GOLF BALLS
WOULD BE THE MAIN HAZARD.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT WEDNESDAY APRIL 11.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...50 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...30 PERCENT.
OTHER HAZARDOUS WEATHER...
NONE.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
THUNDERSTORM OUTLOOK...
THUNDERSTORM CHANCES WILL CONTINUE THROUGH MOST OF THE WEEK. THERE
WILL BE CHANCE OF SEVERE STORMS MAINLY IN WESTERN PARTS OF OKLAHOMA
AND NORTH TEXAS ON THURSDAY AND OVER MUCH OF OKLAHOMA AND NORTH
TEXAS FRIDAY AND SATURDAY.
OTHER HAZARDOUS WEATHER...
NONE.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 5 AM
WEDNESDAY.
MBSSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 135 AM CDT WED APR 11 2012 OKZ004-110700- HARPER OK- 135 AM CDT WED APR 11 2012 ...SIGNIFICANT WEATHER ADVISORY FOR HARPER COUNTY UNTIL 200 AM CDT... AT 133 AM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR BUFFALO... MOVING EAST AT 20 MPH. HAZARDS INCLUDE... HAIL UP TO ONE-HALF INCH DIAMETER... WIND GUSTS TO 40 MPH... LOCATIONS IMPACTED INCLUDE... BUFFALO AND SELMAN. LAT...LON 3700 9948 3673 9932 3674 9974 3692 9976 TIME...MOT...LOC 0633Z 263DEG 19KT 3683 9967
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 219 AM CDT WED APR 11 2012 OKZ012-018-019-110745- LOGAN OK-KINGFISHER OK-GARFIELD OK- 219 AM CDT WED APR 11 2012 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LOGAN... NORTHEASTERN KINGFISHER AND SOUTHEASTERN GARFIELD COUNTIES UNTIL 245 AM CDT... AT 215 AM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR BISON... MOVING EAST AT 40 MPH. HAZARDS INCLUDE... HAIL UP TO THE SIZE OF NICKELS... WIND GUSTS TO 40 MPH... LOCATIONS IMPACTED INCLUDE... COVINGTON...MARSHALL...DOUGLAS AND HAYWARD. LAT...LON 3634 9746 3605 9747 3611 9788 3629 9787 TIME...MOT...LOC 0715Z 272DEG 34KT 3620 9780
The Vance AFB radar (KVNX), 46 km away, was scanning. The volume nearest the first event began at 07:50 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2012Every state in 2012This day in weather historyWarnings in Oklahoma, April 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 370943.